Alert archive / Oregon / Gale Warnings in 2022
Gale Warning 21, NWS Portland, OR
NWS Portland, OR issued this gale warning at Oct 23, 2022, 2:19 PM PDT. It took effect at Oct 24, 2022, 1:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2022, 2:19 PM PDT (21:19 UTC)
- In effect from
- Oct 24, 2022, 1:00 AM PDT
- Expired
- Oct 24, 2022, 8:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
138 WHUS76 KPQR 232119 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 219 PM PDT Sun Oct 23 2022 PZZ251-252-242130- /O.EXP.KPQR.SC.Y.0152.000000T0000Z-221023T2100Z/ /O.EXT.KPQR.SC.Y.0154.221023T2119Z-221024T0800Z/ /O.NEW.KPQR.GL.W.0021.221024T0800Z-221024T1500Z/ /O.NEW.KPQR.SC.Y.0155.221024T1500Z-221025T1800Z/ Coastal waters from Cape Shoalwater WA to Cape Falcon OR out 10 NM- Coastal waters from Cape Falcon to Cape Foulweather OR out 10 NM- 219 PM PDT Sun Oct 23 2022 ...GALE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM MONDAY TO 11 AM PDT TUESDAY... * WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 10 ft at 12 seconds expected. For the first Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 ft at 13 seconds. For the second Small Craft Advisory, southwest winds 10 to 20 kt with gusts up to 30 kt and seas 8 to 13 ft at 17 seconds expected. * WHERE...Coastal waters from Cape Shoalwater WA to Cape Falcon OR out 10 NM and Coastal waters from Cape Falcon to Cape Foulweather OR out 10 NM. * WHEN...Gale Warning, from 1 AM to 8 AM PDT Monday. Small Craft Advisory, until 1 AM PDT Monday. Small Craft Advisory, from 8 AM Monday to 11 AM PDT Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ271-272-242130- /O.EXP.KPQR.SC.Y.0153.000000T0000Z-221023T2100Z/ /O.EXT.KPQR.SC.Y.0154.221023T2119Z-221024T0800Z/ /O.NEW.KPQR.GL.W.0021.221024T0800Z-221024T1500Z/ /O.NEW.KPQR.SC.Y.0155.221024T1500Z-221025T1800Z/ Waters from Cape Shoalwater WA to Cape Falcon OR from 10 to 60 NM- Waters from Cape Falcon to Cape Foulweather OR from 10 to 60 NM- 219 PM PDT Sun Oct 23 2022 ...GALE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM MONDAY TO 11 AM PDT TUESDAY... * WHAT...For the Gale Warning, southwest winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft at 12 seconds expected. For the first Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 9 ft at 12 seconds. For the second Small Craft Advisory, west winds 10 to 20 kt with gusts up to 25 kt and seas 9 to 14 ft at 17 seconds expected. * WHERE...Waters from Cape Shoalwater WA to Cape Falcon OR from 10 to 60 NM and Waters from Cape Falcon to Cape Foulweather OR from 10 to 60 NM. * WHEN...Gale Warning, from 1 AM to 8 AM PDT Monday. Small Craft Advisory, until 1 AM PDT Monday. Small Craft Advisory, from 8 AM Monday to 11 AM PDT Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ253-242130- /O.EXP.KPQR.SC.Y.0152.000000T0000Z-221023T2100Z/ /O.EXT.KPQR.SC.Y.0154.221023T2119Z-221025T1800Z/ Coastal waters from Cape Foulweather to Florence OR out 10 NM- 219 PM PDT Sun Oct 23 2022 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT TUESDAY... * WHAT...South winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 12 ft at 16 seconds. * WHERE...Coastal waters from Cape Foulweather to Florence OR out 10 NM. * WHEN...Until 11 AM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ273-242130- /O.EXP.KPQR.SC.Y.0153.000000T0000Z-221023T2100Z/ /O.EXT.KPQR.SC.Y.0154.221023T2119Z-221025T1800Z/ Waters from Cape Foulweather to Florence OR from 10 to 60 NM- 219 PM PDT Sun Oct 23 2022 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT TUESDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and seas 8 to 13 ft at 16 seconds. * WHERE...Waters from Cape Foulweather to Florence OR from 10 to 60 NM. * WHEN...Until 11 AM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ210-242130- /O.CON.KPQR.SC.Y.0154.221024T0600Z-221024T1500Z/ /O.NEW.KPQR.SC.Y.0155.221024T2200Z-221025T1800Z/ Columbia River Bar- 219 PM PDT Sun Oct 23 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM MONDAY TO 11 AM PDT TUESDAY... * WHAT...Rough bar conditions expected. For the first Small Craft Advisory, wind gusts up to 25 kt with seas building to 9 ft and ebb currents reaching 4.46 kt in the main channel at 425 AM. For the second Small Craft Advisory, seas building to 12 ft with strong ebb currents reaching 5.77 kt in the main channel at 449 PM Monday. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...Small Craft Advisory, from 11 PM this evening to 8 AM PDT Monday. Small Craft Advisory, from 3 PM Monday to 11 AM PDT Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/portland
2 follow-up statements
792 WHUS76 KPQR 240931 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 231 AM PDT Mon Oct 24 2022 PZZ251-252-271-272-250945- /O.CON.KPQR.GL.W.0021.000000T0000Z-221024T1500Z/ /O.CON.KPQR.SC.Y.0155.221024T1500Z-221025T1800Z/ Coastal waters from Cape Shoalwater WA to Cape Falcon OR out 10 NM- Coastal waters from Cape Falcon to Cape Foulweather OR out 10 NM- Waters from Cape Shoalwater WA to Cape Falcon OR from 10 to 60 NM- Waters from Cape Falcon to Cape Foulweather OR from 10 to 60 NM- 231 AM PDT Mon Oct 24 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM TODAY... ...SMALL CRAFT ADVISORY FROM 8 AM TODAY THROUGH 11 AM TUESDAY... * WHAT...For the Gale Warning, southwest winds 15 to 25 kt with gusts up to 35 kt and seas 8 to 12 ft at 12 seconds. For the Small Craft Advisory, west winds 10 to 20 kt with gusts up to 25 kt and seas 10 to 15 ft at 17 seconds expected. * WHERE...Portions of South Washington, North Oregon coastal waters. * WHEN...Gale Warning, until 8 AM PDT this morning. Small Craft Advisory, from 8 AM this morning to 11 AM PDT Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ210-250945- /O.CON.KPQR.SC.Y.0154.000000T0000Z-221024T1500Z/ /O.CON.KPQR.SC.Y.0155.221024T2200Z-221025T1800Z/ Columbia River Bar- 231 AM PDT Mon Oct 24 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 AM PDT TUESDAY... * WHAT...Rough bar conditions expected. .IN THE MAIN CHANNEL... .GENERAL SEAS...5 to 8 ft building to 7 to 11 ft Tuesday morning. .FIRST EBB...Ebb current of 4.46 kt at 425 AM Monday. Seas 5 to 8 ft. .SECOND EBB...Strong ebb current of 5.77 kt at 449 PM Monday. Seas 9 to 13 ft. .THIRD EBB...Ebb current of 4.44 kt at 507 AM Tuesday. Seas 7 to 11 ft. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...Small Craft Advisory, until 8 AM PDT this morning. Small Craft Advisory, from 3 PM this afternoon to 11 AM PDT Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ PZZ253-273-250945- /O.CON.KPQR.SC.Y.0154.000000T0000Z-221025T1800Z/ Coastal waters from Cape Foulweather to Florence OR out 10 NM- Waters from Cape Foulweather to Florence OR from 10 to 60 NM- 231 AM PDT Mon Oct 24 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT TUESDAY... * WHAT...West to southwest winds 15 to 25 kt with gusts up to 35 kt, and seas 8 to 13 ft at 16 seconds. * WHERE...Coastal waters from Cape Foulweather to Florence OR out 10 NM and Waters from Cape Foulweather to Florence OR from 10 to 60 NM. * WHEN...Until 11 AM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
954 WHUS76 KPQR 241514 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 814 AM PDT Mon Oct 24 2022 PZZ251-252-271-272-251515- /O.EXP.KPQR.GL.W.0021.000000T0000Z-221024T1500Z/ /O.CON.KPQR.SC.Y.0155.000000T0000Z-221025T1800Z/ Coastal waters from Cape Shoalwater WA to Cape Falcon OR out 10 NM- Coastal waters from Cape Falcon to Cape Foulweather OR out 10 NM- Waters from Cape Shoalwater WA to Cape Falcon OR from 10 to 60 NM- Waters from Cape Falcon to Cape Foulweather OR from 10 to 60 NM- 814 AM PDT Mon Oct 24 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT TUESDAY... * WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 10 to 15 ft at 17 seconds. * WHERE...Portions of South Washington, North Oregon coastal waters. * WHEN...Until 11 AM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ210-251515- /O.EXP.KPQR.SC.Y.0154.000000T0000Z-221024T1500Z/ /O.CON.KPQR.SC.Y.0155.221024T2200Z-221025T1800Z/ Columbia River Bar- 814 AM PDT Mon Oct 24 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 AM PDT TUESDAY... * WHAT...Rough bar conditions expected. General seas 8 to 11 ft. Seas up to 13 ft with strong ebb currents reaching 5.77 kt at 449 PM Monday. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...From 3 PM this afternoon to 11 AM PDT Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ PZZ253-273-251515- /O.CON.KPQR.SC.Y.0154.000000T0000Z-221025T1800Z/ Coastal waters from Cape Foulweather to Florence OR out 10 NM- Waters from Cape Foulweather to Florence OR from 10 to 60 NM- 814 AM PDT Mon Oct 24 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT TUESDAY... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 8 to 13 ft at 16 seconds. * WHERE...Coastal waters from Cape Foulweather to Florence OR out 10 NM and Waters from Cape Foulweather to Florence OR from 10 to 60 NM. * WHEN...Until 11 AM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Oct 23, 9:05 AM PDT, 5 hours 14 minutes earlier.
Area forecast discussion, Oct 23, 9:05 AM PDT, 5 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
905 AM PDT Sun Oct 23 2022
Updated aviation discussion and headlines.
.SYNOPSIS...Break in the weather today, but rain and mountain snow
pattern resumes, as the next front arrives later tonight into Monday.
Active weather expected rest of the week, with rain at times, and
snow in the higher Cascades.
&&
.SHORT TERM...Today through Tuesday...Broad upper trough across the
Pac NW will maintain cool and somewhat unstable air mass today. Still
have isolated to scattered showers offshore this morning, mainly to
south and west of Astoria. These will continue to push onshore, but
mostly weakening as they push over the Coast Range. Overall, will
maintain lower-end PoPs for the morning, mainly to cover these
showers. Otherwise, expect morning clouds to gradually break apart,
with a dry but cool day for most of the area.
Next weather system is about 700 miles offshore, and will begin to
affect the region tonight with increasing clouds. Rain will arrive
later tonight, with a rather wet Monday expected. Think the front
will push onshore later in the afternoon, with a transition of rain
to showers later in the afternoon, first along the coast and farther
inland by early evening. Rainfall fairly modest, with 0.75 to 1.50
inch along the coast into the Coast Range/Willapas, and to some
degree for the Cascades. Rainfall for the interior lowlands less,
with 0.33 to 0.50 inch for most areas. Snow levels will rise tonight,
from 4500 feet in the evening to 6000 feet overnight. While will see
some snow, think most of the sticking snowfall will remain well above
the passes. Snow level will lower back down to 4500 to 5000 ft later
Monday afternoon and Monday night, with the post-frontal showers.
Between systems on Tuesday, with plenty of clouds and showers. Again,
snow level holding around 5000 feet. /Rockey
.LONG TERM...Wednesday through Saturday...Models and their ensembles
are in relatively good agreement shortwave troughing will be
departing the Pacific Northwest and shifting into the Rocky Mountain
states on Wednesday. Nonetheless, there should be enough west to
northwesterly flow and post-frontal instability to keep PoPs high and
temperatures cool on Wednesday. The WPC cluster analysis does show
more uncertainty creeps into the forecast by Thursday as
approximately half of the ensemble solutions depict a pronounced
shortwave ridge pushing into the Pacific Northwest. This would likely
bring at least a 24-36 hour break in the wet weather. However, half
of the ensemble solutions suggest a much lower amplitude shortwave
ridge and the pattern being much more zonal. This would leave the
region open to additional wet weather under strong westerly flow
Thursday.
As we move into Friday and Saturday, ensembles are in better
agreement broad shortwave troughing will move into the Pacific
Northwest, but certainly very quite a bit in regards to its
magnitude. The end result is that area looks to remain cool with
additional rounds of light to moderate valley rain and high mountain
snow expected. /Neuman
&&
.AVIATION...Isolated showers will continue winding down early
Sunday morning as high pressure moves into the area from the
west. A strong northwest to north jet will maintain moist upslope
flow into the Cascades through late Sunday morning, resulting in
frequent mountain obscuration due to cloud cover. Otherwise,
mainly VFR flight conditions are expected to prevail along the
coast and across the interior lowlands of northwest Oregon and
southwest Washington through Sunday evening. Mid and high level
clouds will increase over southwest Washington and far northwest
Oregon Sunday afternoon ahead of the next weather system, but cigs
should be in the VFR range at that time. The aforementioned
system is set to impact the region Sunday night through Monday,
bringing another round of widespread valley rain and snow in the
high Cascades. MVFR cigs will likely develop at the coast late
Sunday night as this system moves inland.
KPDX AND APPROACHES...VFR flight conditions are expected to
continue through Sunday night. Intermittent periods of MVFR
ceilings likely at KTTD and KPDX Sunday morning with light
showers. MVFR ceilings with light rain expected Monday morning as
the next frontal system moves onshore. -BKM/TK
&&
.MARINE...Buoy observations from early Sunday morning showed steep
seas with significant wave heights hovering between 10 to 12 feet
and a dominant wave period around 11 to 12 seconds. Winds were
out of the northwest at around 10 to 20 kt, strongest over the
northern waters. Despite the decreasing winds, will maintain the
current small craft advisories in effect until 2 PM PDT Sunday
afternoon.
A brief break from small craft advisory level seas is expected to
occur during the mid to late afternoon hours on Sunday as high
pressure moves across the waters from the west. This break will be
short-lived though, as a strong cold front is expected to push
eastward across the waters Sunday night through Monday morning.
Southerly winds ahead of this front will gust to around 30 kt,
with isolated gale force wind gusts to 35 kt possible at times.
At this time, the anticipated duration and coverage of gale force
wind gusts is not enough to warrant a gale warning. Winds will
decrease quickly behind the front while veering to the northwest.
Seas will build again behind this front as a northwest swell
moves into the coastal waters. Wave heights are expected to peak
around 12 to 15 ft late Sunday afternoon.
Remaining active next week as additional frontal systems move
across the waters, with each system bringing small craft advisory
level winds and building seas. -TK
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 11 PM this evening to 8 AM PDT Monday
for Columbia River Bar.
Small Craft Advisory until 2 PM PDT this afternoon for coastal
waters from Cape Shoalwater WA to Florence OR out 60 nm.
Small Craft Advisory from 8 PM this evening to 11 AM PDT Tuesday
for coastal waters from Cape Shoalwater WA to Cape
Foulweather OR out 10 nm.coastal waters from Cape
Shoalwater WA to Cape Foulweather OR from 10 to 60 nm.
Small Craft Advisory from 11 PM this evening to 11 AM PDT
Tuesday for coastal waters from Cape Foulweather OR to
Florence OR out 60 nm.
&&
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:15 AM PDT | Small Craft Advisory | PQR | 6 days | |
| Oct 23, 2:19 PM PDT | Small Craft Advisory | PQR | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.